Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Hastings, NE

May 18, 2004Franklin County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 18, 2004, 1:02 AM CDT for Franklin County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 1:02 AM CDT (06:02 UTC)
Expired
May 18, 2004, 7:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 48 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 180602
FFWGID
NEC061-181200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 700 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED   FLASH FLOODING FROM A BAND OF THUNDERSTORMS 4 MILES 
  SOUTHWEST OF UPLAND...OR   ABOUT 26 MILES SOUTHEAST OF 
  HOLDREGE...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...RIVERTON AND CAMPBELL.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ESPECIALLY THE WESTERN BRANCH OF THOMPSON CREEK 
AS WELL AS COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS 
AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HASTINGS.

LAT...LON 4032 9916 4004 9916 4007 9872 4032 9873

$$

AWJ
2 follow-up statements
000 
WGUS73 KGID 180746
FFSGID
NEC061-181200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
240 AM CDT TUE MAY 18 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN SOUTH CENTRAL NEBRASKA
     FRANKLIN

AT 237 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED 
OVER EASTERN FRANKLIN COUNTY. THROUGH 345 AM...ANOTHER ONE HALF TO 
ONE INCH OF RAIN IS LIKELY. RAIN SHOULD END SHORTLY THEREAFTER. 

THOUGH THE RAIN HAS ENDED IN THE WESTERN PART OF THE COUNTY...DOPPLER
RADAR ESTIMATED 2 TO 3.5 INCHES OF RAIN HAD FALLEN IN THE NORTHERN 
PART OF THE COUNTY AND FAR SOUTHERN KEARNEY COUNTY. THIS RAIN FELL 
IN THE UPPER REACHES OF THE WEST BRANCH OF THE THOMPSON CREEK. 

IT APPEARS MINOR OVERFLOWS ARE POSSIBLE ON THE WEST BRANCH OF THE 
THOMPSON CREEK THROUGH SUNRISE...ALONG WITH FLOODING OF LOW WATER 
CROSSINGS AND OTHER LOW LYING AREAS IN THE NORTHERN PART OF THE 
COUNTY.  

IF YOU TRAVELING IN RURAL NORTHERN FRANKLIN COUNTY LATE TONIGHT...
USE EXTREME CAUTION. AVOID FLOOD PRONE AREAS AND DO NOT CROSS ANY 
DEPTH OF WATER OVER A ROAD. 

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4033 9917 4033 9873 4000 9873 4000 9917
$$

NOAA/NWS/MORITZ
000 
WGUS73 KGID 181157
FFSGID
NEC061-181220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
655 AM CDT TUE MAY 18 2004

...FLASH FLOOD WARNING WILL EXPIRE AT 700 AM...

HEAVY RAIN HAD MOVED OUT OF THE FRANKLIN COUNTY AREA AND ADDITIONAL 
HEAVY RAIN IS UNLIKELY TODAY. ANY ADDITIONAL RAIN WILL NOT ADD 
SIGNIFICANTLY TO ANY FLOODING WHICH HAS OCCURRED. 

AT THIS TIME...THE WEST BRANCH OF THE THOMPSON CREEK APPEARS TO BE 
THE MOST SUSCEPTIBLE STREAM FOR MINOR FLOODING. LOCAL LAW 
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE WILL CONTINUE TO 
MONITOR THIS SITUATION FOR POSSIBLE UPDATES AS THE MORNING 
PROGRESSES.

IF YOU TRAVELING IN RURAL NORTHERN FRANKLIN COUNTY EARLY TODAY...USE 
EXTREME CAUTION. AVOID FLOOD PRONE AREAS AND DO NOT CROSS ANY DEPTH 
OF WATER OVER A ROAD. 

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4033 9917 4033 9873 4000 9873 4000 9917
$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:39 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 17, 9:39 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT MON MAY 17 2004

.DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY
ANTICIPATD.  HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS.

&&

.PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE
WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS.
THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED
CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF
NORTH CENTRAL KANSAS BASED OFF OF THIS TREND.  LOOKS AS THOUGH
PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER
ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO
KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON
LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT.  NO OTHER CHANGES
MADE TO THE FORECAST AT THIS TIME.

AFTERNOON DISCUSSION FOLLOWS.

MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE
FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES.

AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM
AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH
A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN
AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED
THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE
RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S
EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD
AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO
NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED
BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND
MITCHELL COUNTIES.

ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL
NEBRASKA THIS EVENING...BUT DECREASES BY 06Z.  STEEP LAPSE RATES IN
THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA...
DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME
SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT
VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN
COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE
CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A
SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE
NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY
TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP
DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA
TOMORROW...ESPECIALLY BEFORE 18Z.  TIME HEIGHT CROSS SECTIONS FROM
ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z
WED.  CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL
HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES.

ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY
NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE
REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING
OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH
TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE
TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON
AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A
SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE
COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION
WILL BE POSSIBLE AGAIN.

THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT
RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN
EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY.  WILL KEEP
LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE
OF PRECIPITATION EACH DAY.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

VII
Hazardous weather outlook, May 17, 9:06 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 17 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
906 PM CDT MON MAY 17 2004

CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
LEVEL DISTURBANCE MOVES OVER THE AREA.  ANY THUNDERSTORMS WHICH
DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL...
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS
OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING.  SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE
OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36
HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS
TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE
DURING THAT TIME.

THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER
NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE
AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE
EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LAWRENCE

In the hours before

Special weather statement, May 17, 8:34 PM CDT, 4 hours 28 minutes before
KSZ017>019-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT MON MAY 17 2004

...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF
NORTH CENTRAL KANSAS...

THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES
IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND
THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE
STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE
WEATHER.

AWJ
Local storm report, May 17, 11:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1151 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             WILCOX                  40.36N 99.17W
05/17/2004  0.88 INCH        KEARNEY            NE   EMERGENCY MNGR

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:17 PM CDTSevere Thunderstorm WarningGIDAdams43 min
May 17, 11:43 PM CDTSevere Thunderstorm WarningGIDKearney62 min
May 18, 12:32 AM CDTFlash Flood WarningGIDClay6 hr
May 18, 12:49 AM CDTFlash Flood WarningGIDAdams6 hr

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.